Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 11, 2019, 4:44 PM MDT for Yuma County, Colorado. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 4:44 PM MDT (22:44 UTC)
- Expired
- Aug 11, 2019, 5:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:53 PM MDT | HAIL 2.5 | 9 N Yuma, CO | TRAINED SPOTTER REPORTED 2.5 INCH HAIL 9 MILES N OF YUMA. |
| Aug 11, 4:53 PM MDT | TORNADO | 7 Wsw Wauneta, CO | DELAYED REPORT. RELAYED BY YUMA COUNTY EMERGENCY MANAGER. PICTURES FORWARDED FROM PUBLIC SHOWING A TORNADO AND DAMAGE. TREES UPROOTED AND LIMBS BLOWN DOWN. |
| Aug 11, 4:55 PM MDT | HAIL 2.75 | 9 N Yuma, CO | HAIL RANGED FROM GOLF BALL TO BASEBALL SIZE. SIGNIFICANT DAMAGE DONE TO WINDSHIELD. |
| Aug 11, 5:23 PM MDT | HAIL 1 | 7 Ese Clarkville, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:46 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WFUS53 KGLD 112244
TORGLD
COC125-112315-
/O.NEW.KGLD.TO.W.0040.190811T2244Z-190811T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
444 PM MDT Sun Aug 11 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northern Yuma County in northeastern Colorado...
* Until 515 PM MDT.
* At 444 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Yuma, moving east at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Yuma County.
This includes Highway 385 between mile markers 249 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4014 10272 4031 10278 4040 10242 4015 10214
TIME...MOT...LOC 2244Z 255DEG 22KT 4025 10266
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Buller1 follow-up statement
315
WWUS53 KGLD 112259
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
459 PM MDT Sun Aug 11 2019
COC125-112315-
/O.CON.KGLD.TO.W.0040.000000T0000Z-190811T2315Z/
Yuma CO-
459 PM MDT Sun Aug 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTHEASTERN YUMA COUNTY...
At 459 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Eckley, or 16 miles northwest of Wray,
moving east at 10 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Yuma County.
This includes Highway 385 between mile markers 249 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4014 10257 4034 10265 4040 10242 4015 10214
TIME...MOT...LOC 2259Z 263DEG 11KT 4027 10241
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
BullerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:32 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 2:32 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 11 2019
Expecting VFR at both KGLD and KMCK through about mid afternoon,
then increasing chances of thunderstorms after 23z through about
06z tonight. Thunderstorm complex expected to develop in northeast
Colorado and sweep eastward across the area tonight.
Thunderstorms may produce strong and damaging wind gusts,
especially at KMCK between about 03z and 06z, although strong
winds cannot be ruled out at KGLD either, slightly earlier in the
evening. Overnight, patchy fog may develop towards early Monday
morning with reductions in ceilings and visibilities at both
terminals possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029.
CO...Flash Flood Watch through late tonight for COZ090-091.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...024Hazardous weather outlook, Aug 11, 2:08 PM MDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 11:24 AM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HEAVY RAIN 5 S CAMPUS 39.05N 100.74W
08/11/2019 M3.50 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 3.5 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 5 MILES S OF CAMPUS.
&&
JRPLocal storm report, Aug 11, 11:25 AM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HEAVY RAIN 2 E CAMPUS 39.12N 100.70W
08/11/2019 M2.90 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 2.9 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 2 MILES E OF CAMPUS.
&&
JRPLocal storm report, Aug 11, 4:11 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 NNE YUMA 40.21N 102.68W
08/11/2019 E0.75 INCH YUMA CO PUBLIC
LASTED 5 MINUTES. HAIL RANGED FROM HALF TO
3/4 INCHES IN DIAMETER.
&&Local storm report, Aug 11, 4:27 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 NW WAUNETA 40.38N 102.40W
08/11/2019 E1.00 INCH YUMA CO PUBLIC
STILL ONGOING AS OF 4:25 PM MT.
&&Local storm report, Aug 11, 4:41 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 6 NW YUMA 40.19N 102.79W
08/11/2019 YUMA CO PUBLIC
PUBLIC REPORTED A TORNADO VIA TWITTER WITH A
PICTURE.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:55 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Aug 11, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Aug 11, 3:55 PM MDT | Tornado Warning | GLD | Yuma | 50 min |
| Aug 11, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 51 min |
| Aug 11, 5:12 PM MDT | Tornado Warning | GLD | Yuma | 48 min |
| Aug 11, 5:30 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 25 min |
| Aug 11, 5:48 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 22 min |
| Aug 11, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.